Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 27, 2017, 5:44 PM EDT for Bennington County, Windham County, Vermont. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2017, 5:44 PM EDT (21:44 UTC)
- Expired
- Jun 27, 2017, 6:33 PM EDT
- In force
- 49 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 132 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519
WUUS51 KALY 272144
SVRALY
VTC003-025-272245-
/O.NEW.KALY.SV.W.0071.170627T2144Z-170627T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
544 PM EDT TUE JUN 27 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Northeastern Bennington County in southern Vermont...
Northern Windham County in southern Vermont...
* Until 645 PM EDT
* At 543 PM EDT, severe thunderstorms were located along a line
extending from near Chester to near Londonderry, moving north at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees, and power lines.
* these severe thunderstorms will remain over mainly rural areas of
northeastern Bennington and northern Windham Counties, including
the following locations: Stratton Valley, Windham, Brockways Mills,
Bondville, Peru Town Center, Grafton, Stratton Acres, Rawsonville,
Intervale and South Windham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4317 7249 4306 7294 4330 7290 4330 7282
4325 7282 4322 7269 4324 7257 4323 7246
TIME...MOT...LOC 2143Z 192DEG 26KT 4322 7257 4316 7283
HAIL...1.00IN
WIND...60MPH
$$
JSQ1 follow-up statement
576
WWUS51 KALY 272233
SVSALY
Severe Weather Statement
National Weather Service Albany NY
633 PM EDT TUE JUN 27 2017
VTC003-025-272243-
/O.CAN.KALY.SV.W.0071.000000T0000Z-170627T2245Z/
Bennington VT-Windham VT-
633 PM EDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENNINGTON AND
NORTHERN WINDHAM COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4317 7249 4306 7294 4330 7290 4330 7282
4325 7282 4322 7269 4324 7257 4323 7246
TIME...MOT...LOC 2231Z 192DEG 26KT 4355 7247 4349 7273
$$
JSQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:03 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 27, 4:03 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Albany NY 403 PM EDT Tue Jun 27 2017 .SYNOPSIS... In the wake of a strong upper level disturbance and cold front, a cool air mass will be over the region tonight, as high pressure builds in from the Mid Atlantic Region. Generally fair weather is expected for Wednesday and Wednesday night, although an isolated shower is possible across portions of the southern Adirondacks and southern Vermont. A warm front will approach from the Ohio Valley and Great Lakes Region for Thursday into Thursday night, bringing more showers and thunderstorms. Warm and humid conditions, along with several rounds of showers and thunderstorms, are expected for Friday into Saturday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 4 PM EDT, active afternoon unfolding, with scattered/numerous showers and thunderstorms occurring ahead of potent upper level disturbance approaching from west/central NYS. Thus far, mainly sub-severe hail has been reported. Over the next 2-3 hours, we expect a line of showers/thunderstorms currently traversing the western Mohawk Valley/Adirondacks and Schoharie Valley to continue tracking eastward. Mainly sub-severe size hail is expected, but the wind gust potential may increase with this line as it tracks east down the Mohawk Valley, producing at least spotty damaging wind gusts. Most of the showers/storms should remain from the I-88/I-90 corridor northward, with more scattered coverage to the south and east. The main shortwave should pass east of the region around or just after sunset, allowing convection to decrease in areal coverage. However, will have to watch yet another upper level impulse upstream across portions of northeast Ontario, which has been producing afternoon convection throughout much of southern/eastern Ontario. There could be enough forcing for additional isolated/scattered showers again overnight, especially across northern areas. Otherwise, expect clearing with areas of fog developing elsewhere overnight. It will be cool, with lows mainly in the upper 40s to mid 50s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/... Wednesday-Wednesday night, generally fair through the period. However, lingering instability and weak disturbances passing southeast across northern New England could allow isolated showers to develop in the afternoon across portions of the southern Adirondacks and southern VT. It will be a bit warmer Wednesday with highs mainly in the 70s, and lows Wed night in the 50s. Thursday-Friday night, the leading edge of much warmer/more humid air will approach Thursday afternoon, as a strong low level jet impinges on the region. Strong forcing may produce an upstream MCS across the northern Great Lakes early Thursday morning which may then track east/southeast into at least northern areas for later Thursday morning into the afternoon. Most likely, this MCS should be weakening as it tracks into the southern Adirondacks and Mohawk Valley region, feeding mainly from elevated instability from central/western NYS. Have indicated highest pops for areas north of I-90, with only chances to the south. There remains considerable uncertainty regarding the exact placement of the incoming surface warm front for later Thursday into Thursday night. If there is some form of an MCS across northern areas, then the warm front may be much slower to lift northward into our region. If there is much less activity, then the warm front may have a better chance to lift north and east through the region. Have trended a closer to the cooler side of guidance, with the expectation of at least some form of showers/storms impacting northern and central areas Thursday afternoon. Either way, it appears that multiple rounds of showers/thunderstorms will impact the region Thursday night into Friday as some form of a low level thermal gradient remains nearby. There could be some potential for strong/severe thunderstorms with 0-6 km bulk shear remaining 30-40 KT, and possible SB Capes exceeding 1500 J/kg across at least portions of the region Friday. && .LONG TERM /SATURDAY THROUGH TUESDAY/... The long term period is expected to start out unsettled as a series of frontal boundaries are expected to impact the forecast area. The unsettled weather is expected to continue into early next week as a frontal boundary stalls to our south and east. Showers along with scattered thunderstorms are expected Saturday and Sunday as a low pressure system and a cold front move across the region. Highs on Saturday will be in the mid 70s to upper 80s with lows Saturday night in the 60s to around 70 and highs on Sunday in the upper 60s to upper 80s. Sunday night through Tuesday...The frontal boundary will stall south and east of the region as an area of low pressure moves northeastward along the frontal boundary. This will keep unsettled weather across the region into the middle of next week. Expect lows Sunday night to be in the mid 50s to mid 60s with highs on Monday in the upper 60s to mid 80s, lows Monday night in the mid 50s to mid 60s, and highs on Tuesday in the upper 60s to lower 80s. Overall expect temperatures to average close to normal with precipitation above normal. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Scattered showers and thunderstorms across the region with the upper energy that is tracking through. Carrying VCSH through about 20Z-21Z when a more organized area of showers and thunderstorms out to the west is timed to be in the vicinity of KALB and KGFL, with VCTS between 21Z-23Z. Adding VCTS to KPOU and KPSF about an hour later. Indicating tempo for borderline MVFR/IFR conditions in any thunderstorms. After 23Z, back to VCSH with VFR conditions and the VCSH ends around 01Z-02Z. The sky should have more scattered clouds with variable broken but above 3000 feet. By around 08Z-09Z some fog is possible at KPSF, KGFL and KPOU. Any possible fog ends 11Z-12Z and VFR conditions prevail at all TAF sites through Wednesday morning. South to southwest winds at 10 Kt or less this afternoon will diminish to light tonight. Winds become west to northwest at less than 10 Kt Wednesday morning. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: Moderate Operational Impact. Breezy Chance of SHRA...TSRA. Thursday Night: High Operational Impact. Likely SHRA...TSRA. Friday: High Operational Impact. Likely SHRA...TSRA. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: High Operational Impact. Definite SHRA...TSRA. Saturday Night: High Operational Impact. Likely SHRA. Sunday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... In the wake of a strong upper level disturbance and cold front, a cool air mass will be over the region tonight, as high pressure builds in from the Mid Atlantic Region. Generally fair weather is expected for Wednesday and Wednesday night, although an isolated shower is possible across portions of the southern Adirondacks and southern Vermont. A warm front will approach from the Ohio Valley and Great Lakes Region for Thursday into Thursday night, bringing more showers and thunderstorms. Warm and humid conditions, along with several rounds of showers and thunderstorms, are expected for Friday into Saturday. The RH values will recover close to 100 percent tonight. Expect minimum RH values of 35 to 55 percent on Wednesday. The winds will from the southwest to northwest at 5 to 15 mph today. The winds will be from the southwest to west at 10 mph or less tonight, and then increase from the west to northwest at 10 to 15 mph with some gusts to 20-25 mph on Wednesday. Winds will be stronger, and variable in direction in and near any thunderstorms. && .HYDROLOGY... No widespread hydrological problems are anticipated over the next several days. Scattered to numerous showers and thunderstorms are expected through the early evening hours, as a cold front and upper low impact the region. Basin average rainfall amounts will generally be a tenth to a third of an inch in some locations. A brief period of mainly dry weather is expected most of Wednesday into Wednesday night with ridging briefly building in from the south. An active pattern sets up Thursday into the weekend with showers and thunderstorms possible with increasing humidity levels. Rainfall amounts will vary based on where any convection occurs. The most widespread potential rainfall is expected Thursday and Saturday. Rainfall amounts THU-THU night may range from a quarter of an inch to an inch with some locally higher amounts in thunderstorms. The higher totals right now may be across the northern basins of the HSA. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/Wasula NEAR TERM...KL SHORT TERM...KL LONG TERM...11 AVIATION...NAS FIRE WEATHER...KL/Wasula HYDROLOGY...KL/Wasula
Hazardous weather outlook, Jun 27, 4:28 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 428 PM EDT Tue Jun 27 2017 NYZ032-033-038>043-047>054-058>061-063>066-082>084-281100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington- 428 PM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for east central New York. .DAY ONE...Tonight. There is a Marginal Risk of severe thunderstorms through early this evening ahead of a cold front and an upper level disturbance. The main threats are large hail one inch in diameter or greater and or damaging winds. The thunderstorms will move southwest to northeast at 35 to 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Marginal Risk of severe thunderstorms Thursday into Thursday night. There is chance of thunderstorms Friday through Monday especially in the afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of hail, and/or wind related damage to the National Weather Service. CTZ001-013-MAZ001-025-VTZ013>015-281100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Bennington-Western Windham-Eastern Windham- 428 PM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and southern Vermont. .DAY ONE...Tonight. There is a Marginal Risk of severe thunderstorms through early this evening ahead of a cold front and an upper level disturbance. The main threats are large hail one inch in diameter or greater and or damaging winds. The thunderstorms will move southwest to northeast at 35 to 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is chance of thunderstorms Thursday through Monday especially in the afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of hail, and/or wind related damage to the National Weather Service.
In the hours before
Local storm report, Jun 27, 5:04 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
504 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG HERKIMER 43.03N 74.99W
06/27/2017 HERKIMER NY 911 CALL CENTER
TREE DOWN
0310 PM TSTM WND DMG LITTLE FALLS 43.05N 74.86W
06/27/2017 HERKIMER NY 911 CALL CENTER
TREE DOWN
&&
EVENT NUMBER ALY1703910
EVENT NUMBER ALY1703911
DBTSpecial weather statement, Jun 27, 5:05 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Albany NY
505 PM EDT TUE JUN 27 2017
NYZ054-VTZ013-014-272200-
Eastern Rensselaer-Western Windham-Bennington-
505 PM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RENSSELAER...
CENTRAL BENNINGTON AND NORTHWESTERN WINDHAM COUNTIES...
At 505 PM EDT, a strong thunderstorm was located over Bennington,
moving northeast at 45 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bennington, Hoosick Falls, Arlington, Londonderry, Manchester,
Stratton, Shaftsbury, Manchester Center, West Wardsboro, Windham,
Hoosick, North Bennington, Jamaica, Sunderland, Woodford, Peru, Old
Bennington, Glastenbury, Somerset and Paper Mill Village.
LAT...LON 4276 7320 4288 7338 4294 7331 4294 7328
4298 7327 4330 7291 4330 7282 4325 7282
4322 7269 4324 7255
TIME...MOT...LOC 2105Z 222DEG 41KT 4288 7323
JSQLocal storm report, Jun 27, 5:22 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
522 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG WEST CORNERS 43.02N 73.99W
06/27/2017 SARATOGA NY FACEBOOK
MULTIPLE TREES DOWN NEAR GALWAY RD AND JOCKEY ST
&&
EVENT NUMBER ALY1703912
DBTLocal storm report, Jun 27, 5:25 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
525 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL FALLS VILLAGE 41.95N 73.36W
06/27/2017 M0.88 INCH LITCHFIELD CT TRAINED SPOTTER
SLIGHTLY LARGER THAN NICKELS BUT SMALLER THAN QUARTERS
&&
EVENT NUMBER ALY1703913
DBTLocal storm report, Jun 27, 5:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
538 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 1 S FORT EDWARD 43.25N 73.58W
06/27/2017 WASHINGTON NY DEPT OF HIGHWAYS
TREE DOWN ON ROUTE 4 AT CO RD 46 BLOCKING ALL LANES
&&
EVENT NUMBER ALY1703914
DBTLocal storm report, Jun 27, 5:44 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
544 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 1 SW KELHI CORNERS 43.06N 74.91W
06/27/2017 M0.75 INCH HERKIMER NY FACEBOOK
&&
EVENT NUMBER ALY1703915
DBTThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 1:42 PM EDT | Special Weather Statement | ALY | Bennington | 63 min |
| Jun 27, 2:46 PM EDT | Special Weather Statement | ALY | Windham | 29 min |
| Jun 27, 3:13 PM EDT | Severe Thunderstorm Warning | ALY | Bennington | 47 min |
| Jun 27, 3:55 PM EDT | Special Weather Statement | ALY | Windham | 35 min |
| Jun 27, 4:05 PM EDT | Severe Thunderstorm Warning | ALY | Windham | 25 min |
| Jun 27, 5:05 PM EDT | Special Weather Statement | ALY | Bennington | 55 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.